Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS Lake Charles, LA

May 9, 2005Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 9, 2005, 10:26 AM CDT for Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2005, 10:26 AM CDT (15:26 UTC)
Expired
May 9, 2005, 11:30 AM CDT
In force
64 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Saint Martin Parish, LA, St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 091525
SVRLCH
LAC099-101-091630-
/O.NEW.KLCH.SV.W.0040.050509T1526Z-050509T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1026 AM CDT MON MAY 9 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA
  ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 1130 AM CDT

* AT 1019 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER NORTH CENTRAL ST. MARY
  PARISH...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED PARISHES.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2992 9150 2978 9139 2979 9116 2996 9125

$$
1 follow-up statement
000 
WWUS54 KLCH 091551
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1052 AM CDT MON MAY 9 2005

LAC101-091602-
/O.CAN.KLCH.SV.W.0040.000000T0000Z-050509T1630Z/
ST. MARY LA-
1052 AM CDT MON MAY 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR ST. MARY PARISH IS
CANCELLED...

LAT...LON 2981 9141 2993 9151 2993 9146 2994 9145
      2990 9141 2987 9139 2981 9139 2980 9141

$$

LAC099-091630-
/O.CON.KLCH.SV.W.0040.000000T0000Z-050509T1630Z/
ST. MARTIN LA-
1052 AM CDT MON MAY 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 AM CDT FOR ST.
MARTIN PARISH...

AT 1048 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR STEPHENSVILLE..MOVING
EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED PARISH.

LAT...LON 2993 9141 2979 9131 2977 9114 2996 9125

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:10 AM CDT, 16 minutes earlier.

Area forecast discussion, May 9, 10:10 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1010 AM CDT MON MAY 9 2005

.UPDATE...
UPDATED INLAND AND COASTAL WATERS TO INCLUDE SCT (40%) OF TSRA OVER
ALL COASTAL WATERS ZONES...AND COASTAL PARISHES OF SW LA TO LFT AREA.
FURTHER INLAND...DRIER AIR IS FILTERING INTO THE REGION...WITH ONLY
ISO SHRA AT BEST EXPECTED WITH AFTERNOON HEATING. BANKING ON MOST OF
THE TSRA TO MOVE OUT OF THE AREA BY LATE THIS AFTERNOON...AND NO
PRECIP EXPECTED FOR MOST OF THIS WORK WEEK.

DML

&&

.PREV DISCUSSION... (ISSUED 249 AM CDT MON MAY 9 2005)

DISCUSSION...
RADAR CURRENTLY SHOWING ONLY A FEW SHOWERS IN CENTRAL LOUISIANA
AND OFFSHORE SOUTH OF JEFFERSON COUNTY TEXAS. THE MID TO UPPER
LEVEL TROUGH AXIS AHEAD OF WHICH PRECIPITATION OCCURRED YESTERDAY
AND LAST NIGHT IS NOT SUPPOSED TO MOVE TO OUR EAST UNTIL THIS
AFTERNOON SO THERE WILL BE SOME CHANCE OF SHOWERS AND
THUNDERSTORMS AHEAD OF THE TROUGH TODAY. CHANCES OF RAIN WILL BE A
LITTLE BETTER CENTRAL AND EASTERN PARTS OF THE AREA TODAY COMPARED
TO THE SOUTHEAST TEXAS PART OF THE AREA.

AFTER THE TROUGH MOVES TO OUR EAST THIS AFTERNOON A MID TO UPPER
LEVEL RIDGE WILL BE BUILDING OVERHEAD. THE RIDGE AXIS IS SUPPOSED
TO MOVE INTO THE FORECAST AREA WEDNESDAY NIGHT BUT NOT MOVE MUCH
THEREAFTER THROUGH ABOUT THURSDAY NIGHT. A WEST TO SOUTHWEST FLOW
ALOFT IS SUPPOSED TO DEVELOP FRIDAY. AN UPPER LEVEL TROUGH SHOULD
PUSH THROUGH THE AREA SATURDAY OR SUNDAY.

AT THE SURFACE...A HIGH PRESSURE AREA CENTERED TO OUR EAST WILL
PERSIST THROUGH LATE WEEK. A LOW LEVEL SOUTHERLY FLOW
WILL CONTINUE. AHEAD OF THE UPPER LEVEL TROUGH...A SURFACE FRONTAL
TROUGH SHOULD APPROACH THE AREA SATURDAY OR SUNDAY.

AVIATION...
MOSTLY VFR THROUGH LATE TONIGHT. PATCHY FOG DEVELOPING IN SOME
AREAS WITH VISIBILITIES AS LOW AS A MILE EARLY THIS MORNING.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 9, 6:00 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT MON MAY 9 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
101100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
TEXAS...SOUTHWEST AND SOUTH CENTRAL LOUISIANA...AND THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
PARTLY CLOUDY.  HAZARDOUS WEATHER IS NOT EXPECTE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL
NOT BE NEEDED THROUGH THE PERIOD.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:33 PM CDTSpecial Marine WarningLCH57 min
May 9, 4:05 AM CDTSpecial Marine WarningLCH55 min
May 9, 4:59 AM CDTSpecial Marine WarningLCH61 min
May 9, 5:55 AM CDTSpecial Marine WarningLCH65 min
May 9, 6:10 PM CDTSevere Thunderstorm WarningLCHAvoyelles55 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.